New warnings for caffeine makers in U.S.

Sep 01, 2015, 10:53 PM EDT
Getty Images
Getty Images

The U.S. Food and Drug Administration has sent warnings to five distributors of powdered caffeine saying that the products present a serious health risk if taken in too high a dose. The products are marketed as dietary supplements. The Washington Post reports:

Government officials specifically cited the varied labels and serving sizes listed by the distributors, which they said could lead consumers to misinterpret or imprecisely measure how much to use. The FDA noted in its letters that a single teaspoon of pure, powdered caffeine is roughly equivalent to the amount in 28 cups of coffee. It noted that consuming as little as a teaspoon of the stimulant has been associated with nausea, vomiting, anxiety and heart palpitations, while consuming a tablespoon can result in more serious problems, such as chest pains, irregular heartbeat, seizures and, in some cases, death.

The F.D.A. writes:

Following the deaths of two young men in good health in 2014, the FDA issued Consumer Advice alerting consumers to the dangers of pure powdered caffeine. One teaspoon of pure powdered caffeine is equivalent to the amount of caffeine in about 28 cups of regular coffee. While consumers of caffeinated products such as coffee, tea, and soda may be aware of caffeine’s less serious effects – such as nervousness and tremors – they may not be aware that these pure powdered caffeine products are much more potent and can cause serious health effects, including rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity.
YOU MIGHT ALSO LIKE